Probiotics may ease antibiotic side-effects
C. difficile-associated diarrhea can 'wreak havoc' on patients but probiotics may help
Taking probiotics supplements could help prevent the diarrhea associated with C. difficile infections, a new review suggests.
Diarrhea is a common side-effect of many antibiotics, which disturb the mix of beneficial bacteria in our gut.
In patients with C. difficile, the harmful bacteria proliferate, leading to diarrhea and severe water loss.
"Clostridium difficile-associated diarrhea can really wreak havoc on patients and in hospitals," said Bradley Johnston, a scientist at the Hospital for Sick Children in Toronto.
Probiotics are organisms that are thought to restore the balance of bacteria.
Johnston and his co-authors at McMaster University in Hamilton, Ont., the U.S., the U.K., and Norway assessed data from 23 trials involving more than 4,200 patients who were taking antibiotics for various reasons.
There is moderate quality evidence that probiotics are safe and effective for preventing C. difficile-associated diarrhea in otherwise healthy elderly patients, the researchers concluded in this week's Cochrane systematic review.
"If you are given an antibiotic and you're an older adult who is at a higher risk of C. difficle, your risk of C. difficile-associate diarrhea will be almost six per cent if you just take the antibiotic," said Johnston. "If you take antibiotic plus probiotic, your risk will drop to approximately two per cent."
Johnston cautioned that the best strains and doses of probiotics to use for the best results still aren’t known and larger groups of patients need to be followed for longer to accurately determine potential side-effects.
He previously found that probiotics could help prevent diarrhea associated with antibiotics in general.
In the latest studies reviewed, those taking probiotics reported less abdominal cramping, nausea, fever, soft stools, flatulence and taste disturbance compared with those on placebos.
The researchers said it's possible that probiotics may be effective in preventing symptoms of C. difficile infection or in limiting its extent rather than stopping the infection itself.
Professor Brendan Wren of the London School of Hygiene and Tropical Medicine studies C. difficile bacteria. He did not participate in the review.
"Because Clostridium difficile infection is primarily a disease associated with an imbalance of microbes in your gut (due to the indiscriminate effect of taking oral antibiotics) I believe that a targeted approach of taking appropriate probiotics is a good strategy, either before or after C. difficile infection, and in any event is unlikely to do any harm," Wren said in an email.
The review group was funded by the Canadian Institutes of Health Research and the Ontario Ministry of Health and Long Term Care.
Johnston is also an assistant professor at the University of Toronto's Institute for Health Policy, Management and Evaulation.
With files from CBC's Amina Zafar